Colorado, 2009Winter Storm and Winter Weather in Colorado, March 31, 2009
March 31, 2009 · NWS GJT · 11 events in 11 counties and zones
An early season spring storm dropped southeastward from the Pacific northwest into the Great Basin region. This storm spread snowfall from north to south across the mountains and higher valleys of western Colorado.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early season spring storm dropped southeastward from the Pacific northwest into the Great Basin region. This storm spread snowfall from north to south across the mountains and higher valleys of western Colorado. The heaviest snow and strong winds occurred with a cold front that passed from north to south across the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 12:24 AM MST, 36 minutes earlier.
Area forecast discussion, Mar 31, 12:24 AM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
124 AM MDT TUE MAR 31 2009
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
CLOSED LOW CIRCULATION ALONG THE WYOMING AND COLORADO BORDER IS
MOVING EAST...BUT MOIST NORTHWEST FLOW CONTINUES. MESOSCALE AND
DOWNSCALED NAM INDICATE THAT OROGRAPHIC SNOW WILL CONTINUE ON
NORTHWEST FACING ASPECTS THROUGH THE EVENING HOURS...BUT DIMINISHES
AFTER MIDNIGHT EXCEPT OVER THE NRN PASSES. CURRENT CONVECTIVE
SHOWERS LOOK ROBUST WITH A FEW SNOW SHOWERS EXTENDING OVER THE ERN
UTAH VALLEYS. LATEST OBSERVATIONS SUGGEST THAT ACCUMULATING SNOW
WITH SOME BLOWING SNOW CONTINUES OVER THE PASSES. WILL EXTEND THE
CURRENT WINTER WEATHER HIGHLIGHTS TO MIDNIGHT.
WITH RESPECT TO TENDER VEGETATION...WILL ISSUE A FREEZING WARNING
FOR THE GRAND VALLEY...CENTRAL GUNNISON AND UNCOMPAHGRE VALLEYS.
AFTERNOON TEMPERATURES HAVE ONLY MANAGED THE MID 30S THIS
AFTERNOON...AND EXPECT TEMPERATURES TO FALL BELOW FREEZING BY MID
EVENING.
THE FORECAST AREA WILL BE IN BETWEEN SHORT WAVES ON TUESDAY...BUT
SOME WARM ADVECTIVE CLOUD WILL BE SPREADING ACROSS THE NRN HALF.
GFS AND NAM INDICATE SOME LIGHT OROGRAPHIC LIGHT SNOW OVER THE HIGH
COUNTRY...AND THIS TREND INCREASES DURING THE DAY AS MID LEVEL
MOISTURE INCREASES FROM THE NEXT UPSTREAM TROUGH. LATE TUESDAY
NIGHT AND WEDNESDAY MORNING...THE 12Z GFS AND NAM INDICATE THIS
UPSTREAM TROUGH WILL AMPLIFY AND FORM A TIGHT CLOSED CIRCULATION
OVER NRN UTAH AND SAGS SOUTH NEAR THE UTAH AND COLORADO BORDER.
THIS TYPE OF PATH TYPICALLY PRODUCES MODERATELY HIGH AMOUNTS OF
OROGRAPHIC SNOW ON NORTHWEST ASPECTS...AND EVEN PRODUCES LIGHT SNOW
ACCUMULATIONS IN THE LOWER VALLEYS OF ERN UTAH AND EXTREME WRN
COLORADO. SURFACE MODEL DATA SHOWS A COLD FRONT...FRONTOGENETICAL
FORCING IS NOT IMPRESSIVE...BUT QVECTORS INDICATE DEEP LAYERED
ASCENT COMBINED WITH POTENTIAL INSTABILITY. MOISTURE IS SOMEWHAT
LACKING...BUT MOUNTAIN TOP TEMPERATURES WILL BE -10C OR COLDER AND
THAT HELPS SNOW PRODUCTION. HIGHLIGHTS WILL BE NEEDED IF THE MODEL
TREND HOLDS...BUT WILL LET THE CURRENT WINTER HIGHLIGHTS EXPIRE
BEFORE HOISTING NEW ONES FOR A 3RD AND 4TH PERIOD EVENT.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
PROGRESSIVE PATTERN CONTINUES WITH A SERIES OF PACIFIC STORM SYSTEMS
TO IMPACT THE REGION DURING THIS PERIOD BRINGING COOL UNSETTLED
WEATHER. EC BECOMES OUT OF PHASE AGAIN TOWARD THE END OF THE WEEK
WITH A MUCH SLOWER EVOLUTION AND EASTWARD MOVEMENT OF UPPER LOW.
MEANWHILE THE GFS HAS BEEN MUCH MORE CONSISTENT AND ACCURATE SO
FOLLOWED ITS SOLUTION.
STORM ENERGY BEGINS TO DEPART THE AREA TO THE EAST WEDNESDAY NIGHT AS
A COOLER NWRLY FLOW SETTLES OVER THE REGION. OROGRAPHIC SNOW
SHOWERS WILL CONTINUE OVERNIGHT IN THE MTNS FROM VAIL PASS NORTHWARD
TO THE WYOMING BORDER. A SHORT BREAK IS EXPECTED THURSDAY AS A WEAK
SHORT WAVE RIDGE MOVES OVER THE REGION BACKING THE FLOW TO THE
WEST...AHEAD OF THE NEXT PACIFIC WX DISTURBANCE. PRECIP IS EXPECTED
TO REDEVELOP BY LATE THUR NIGHT AS THE SHORT WAVE SINKS INTO THE GRT
BASIN. THE ASSOCIATED COLD FRONT WILL WAIT UNTIL FRI AND SEEMS TO
COME THROUGH AS 2 SEPARATE FEATURES. ONE EARLY FRI MORNING THE OTHER
LATE IN THE EVENING. THIS WILL ALSO BE THE PERIOD WITH THE
MOST WIDESPREAD AND INTENSE PRECIP...SUSPECT HILITES WILL BE
NEEDED AGAIN FOR OUR NRN AND EAST CNTRL MTNS. A FAIRLY HIGH
AMPLITUDE RIDE OF HIGH PRESSURE WILL BRING DRYING AND SIGNIFICANTLY
WARMING TEMPS SUNDAY...BUT IS SHORT LIVED AS THE NEXT DISTURBANCE
BRINGS AN INCREASING CHANCE OF PRECIP MONDAY AFTERNOON.
&&
.AVIATION...
WIDESPREAD SNOW WITH IFR/MVFR CONDITIONS WILL CONTINUE THROUGH 06Z
FOR THE WESTERN COLORADO HIGH COUNTRY. BRIEF PERIODS OF IFR/MVFR
CONDITIONS CAN BE EXPECTED FOR SOME OF THE LOWER WRN COLORADO
VALLEYS UNTIL 03Z. PARTIAL CLEARING CAN BE EXPECTED OVERNIGHT WITH
VFR MOST AREAS AND LASTING INTO TUESDAY...THE EXCEPTION WILL BE THE
HIGH COUNTRY TOWARD THE DIVIDE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FREEZE WARNING FROM TONIGHT THROUGH 10 AM THIS MORNING...WEST
CENTRAL COLORADO VALLEYS...ZONES 6/11
.UT...NONE.
SHORT TERM.....PF
LONG TERM......MC
AVIATION.......PFHazardous weather outlook, Mar 30, 4:45 AM MST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON MAR 30 2009
COZ001>014-017>023-UTZ022>025-027>029-311200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON MAR 30 2009
...SNOW IN THE COLORADO MOUNTAINS THROUGH THIS AFTERNOON...
.DAY ONE...TODAY AND TONIGHT
SNOW WILL CONTINUE OVER THE COLORADO MOUNTAINS AND NORTH THROUGH
MONDAY. THE HEAVIEST SNOW WILL ACCUMULATE OVER THE NORTHERN MOUNTAINS
WITH 8 TO 14 INCHES EXPECTED BY EARLY MONDAY EVENING. LOCALIZED
NORTHWEST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH WINDS WILL PRODUCE
BLOWING AND DRIFTING SNOW OVER EXPOSED HIGHER TERRAIN. SNOW WILL
DIMINISH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE NEXT STORM MOVES IN TUESDAY NIGHT AND WEDNESDAY BRINGING MOUNTAIN
SNOW AND GUSTY WINDS TO EASTERN UTAH AND WESTERN COLORADO. ANOTHER
STORM IS POSSIBLE LATE IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.
EH
Winter Storm, Elkhead and Park Mountains
- When
- March 31, 1:00 AM MST to 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
This event continued through April 2. Heavy snowfall of 11 to 20 inches occurred with locally higher amounts, including 28 inches at the Tower SNOTEL site. Winds gusted up to 20 to 35 mph. For a continuation of this event please see the April 2009 Storm Data publication.
Winter Storm, Flattop Mountains
- When
- March 31, 10:00 AM MST to 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
This event continued through April 2. Heavy snowfall of 9 to 13 inches occurred with strong winds that gusted up to 25 to 40 mph. For a continuation of this event please see the April 2009 Storm Data publication.
Winter Weather, Southwestern San Juan Mountains
- When
- March 31, 12:00 PM MST to 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
This event continued through April 2. Snowfall amounts ranging from 5 to 12 inches occurred over the area. Also, strong winds gusted up to 30 to 55 mph, with locally higher wind gusts up to 70 mph reported at Eagle Mountain. For a continuation of this event please see the April 2009 Storm Data publication.
Winter Weather, Grand and Battlement Mesas
- When
- March 31, 1:00 PM MST to 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
This event continued into April 2. Heavy snowfall ranging from 5 to 12 inches occurred over the area. Some locally higher amounts were reported, including 15 inches at Park Reservoir. Strong winds gusted up to 25 to 40 mph. For a continuation of this event please see the April 2009 Storm Data publication.
Winter Storm, Northwestern San Juan Mountains
- When
- March 31, 2:00 PM MST to 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
This event continued through April 2. Heavy snowfall of 9 to 15 inches occurred with strong winds that gusted up to 30 to 55 mph. For a continuation of this event please see the April 2009 Storm Data publication.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 31, 2:00 PM MST to 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
This event continued through April 2. Heavy snowfall ranging from 4 to 12 inches occurred across the area. Winds gusted up to 20 to 35 mph. For a continuation of this event please see the April 2009 Storm Data publication.
Winter Storm, West Elk and Sawatch Mountains
- When
- March 31, 2:00 PM MST to 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
This event continued through April 2. Heavy snowfall of 8 to 16 inches occurred across the area, as well as strong winds that gusted up to 25 to 40 mph. For a continuation of this event please see the April 2009 Storm Data publication.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- March 31, 2:00 PM MST to 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
This event continued through April 2. Snowfall of 5 to 11 inches occurred above the 8,000 foot level. Winds gusted up to 20 to 30 mph. For a continuation of this event please see the April 2009 Storm Data publication.
Winter Weather, Central Yampa River Basin
- When
- March 31, 4:00 PM MST to 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
This event continued through April 1. Snowfall amounts ranging from 2 to 4 inches occurred across the area. For a continuation of this event please see the April 2009 Storm Data publication.
Winter Weather, Upper Yampa River Basin
- When
- March 31, 6:00 PM MST to 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
This event continued through April 1. Snowfall of 3 to 8 inches occurred across the area. For a continuation of this event please see the April 2009 Storm Data publication.
Winter Weather, Upper Gunnison River Valley
- When
- March 31, 11:00 PM MST to 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
This event continued through April 1. Snowfall of 3 to 5 inches occurred across the area, as well as wind gusts up to 20 to 30 mph. For a continuation of this event please see the April 2009 Storm Data publication.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, March 31, 2009$1.3 million · EF1 · 7 events
- Tornadoes and Flash Flood in Florida, March 31, 2009$101,000 · EF0 · 6 events
- Dust Storm and High Wind in Oregon, March 31, 2009$45,000 · 65 kt wind · 5 events
- Hail in Mississippi, March 31, 2009$40,000 · 1.75 in hail · 4 events
- Tornado and Flood in Florida, March 31, 2009EF1 · 5 events
- Damaging Wind in Florida, March 31, 2009$25,000 · 50 kt wind · 2 events
- Winter Storm in Minnesota, March 31, 200913 events
- High Surf in Hawaii, March 31, 200912 events
- Drought in Texas, March 31, 200910 events
- Winter Storm in Minnesota, March 31, 20099 events
- Hail and Damaging Wind in Texas, March 31, 20092 in hail · 9 events
- Tornado and Flash Flooding in Georgia, March 31, 2009EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161946, 161958, 161992, 161972, 161965, 161969, 161977, 161995, 161980, 161983, 161987.